New Mexico, 2020Drought in New Mexico, January 1 to 31, 2020
January 1 to 31, 2020 · NWS ABQ · 11 events in 11 counties and zones
Moderate to severe drought conditions across portions of western and northern New Mexico at the end of December 2019 continued in January 2020. While severe drought conditions improved over the northern mountains of New Mexico, abnormally dry to moderate drought conditions developed across east-central NM.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions across portions of western and northern New Mexico at the end of December 2019 continued in January 2020. While severe drought conditions improved over the northern mountains of New Mexico, abnormally dry to moderate drought conditions developed across east-central NM. Moderate to severe drought conditions worsened to about 32 percent of the state of which 12 percent across northwestern and northeastern NM was deemed as severe drought. January 2020 saw an active pattern impact much of NM, and the northern mountains continued to build an above normal snowpack. However, only light to moderate precipitation amounts in lower elevations resulted in a month that was drier than normal. Precipitation amounts across western New Mexico during January ranged from one half inch to one inch. Central NM as well as the northwest corner of the state generally received half an inch of precipitation while areas across the northern high terrain received amounts near to above an inch. Eastern NM received the least amount of precipitation with amounts generally less than half an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 31, 10:18 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1018 PM MST Tue Dec 31 2019
.AVIATION...
06Z TAF CYCLE
Upper low over Baja CA and associated clouds over NM slowly
retreating to the south as nw flow aloft and associated short wave
move into the central Rockies. Moderately strong nly drainage wind to
redevelop at KSAF by 01/11Z. Deepening sfc low ne NM by 01/20Z will
result in occasional wly wind gusts to around 40kt over the central
mt chain along/north of Interstate 40 and ewd to the TX border. Mid
clouds to increase over nw and north central NM by 02/03Z.
&&
.PREV DISCUSSION...258 PM MST Tue Dec 31 2019...
.SYNOPSIS...
High temperatures continue to warm on New Year's Day, especially
across eastern NM where brisk west winds develop. A storm system
currently moving into the Pacific Northwest will drop into New Mexico
Wednesday night. This system is quite moisture starved but will bring
some light snow to portions of western and central NM Wednesday night
and to east-central areas Thursday morning. The west-central
mountains stand the best shot of a couple of inches of the white
stuff. Cool to cold temperatures along with northwesterly breezes
move in on Thursday with a warming trend expected to get underway
Friday into the weekend.
&&
.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
High clouds that have been plaguing the area over the past 24 hours
are gradually thinning out as an upper-level low over the Baja
penisula continues to move south. The last night of 2019 will be a
quiet one for New Mexico with seasonably chilly lows.
Northwest flow aloft will strengthen on Wednesday ahead of an
approaching upper-level trough. 30 to 40 knot 700mb winds combined
with a developing surface lee side trough will be responsible for
gusty downsloping winds across the I-40 corridor from CQC to the TX
border. This will cause high temperatures in the east to warm
several degrees compared to today. Advisory level winds are
possible, particularly near CQC, however, any advisory level winds
are expected to be brief and limited in coverage. Will not issue a
Wind Advisory at this time, but will leave it up to the night shift
to reevaluate.
The warming trend in the east will be briefly halted due to a
backdoor cold front that will begin to move through the eastern
plains late Wednesday night. The aforementioned upper-level trough
will also begin to move across northern NM late Wednesday and will
bring another round of gusty winds, colder temperatures, and snow
through Thursday. Snow will favor northern and western NM, but any
accumulation Wednesday night will likely be light as the bulk of the
system won't move through until Thursday.
LONG TERM...(THURSDAY THROUGH TUESDAY)...
Upper-level trough shifts east-southeastward into eastern NM
Thursday and both the GFS and ECMWF develop a convergence zone as the
backdoor portion of the associated cold front moves in from the
north. Expect a line of rain with snow showers to develop across
east-central NM as a result. Snow levels will be near 5000 feet so
brief impacts to travel are possible along I-40 from near Clines
Corners to Santa Rosa and for the I-25 corridor from Glorieta Pass
to near Wagon Mound.
Weather prediction models agree that a strong ridge of high pressure
builds along the West Coast Friday, resulting in dry northerly flow
aloft for NM. The ridge is forecast to flatten as it translates
eastward through the Intermountain West Friday night and Saturday
thanks to an upper-level trough slides east through the Northern
Rockies. This flattening results in a westerly flow aloft over NM
with breezy to locally windy conditons developing east of the
central Saturday afternoon into Saturday night. The above mentioned
Northern Rockies trough sends a backdoor cold front into northeast
and east-central NM Sunday morning, cooling temps 5 to 10 degrees.
Elsewhere, temps don't change much from Saturday's readings.
Model forecasts/solutions begin to diverge early next week with the
ECWMF forecasting a much deeper trough moving through the Central and
Southern Rockies Monday compared to the operational GFS. The 51 member
ECMWF ensemble mean is closer to the operational GFS solution while
the GEFS mean is closer to the operational ECMWF. What does it mean?
A lot of uncertainty remains as to how amplified this feature will
become as it translates eastward. Much of it will depend on how
quickly MJO related convection transitions eastward from phase 4 to
phase 5. If the operational ECWMF is any indication, it could become
a significant storm system for north-central and northeast NM late-
day Monday into Monday night.
15/33
&&
.FIRE WEATHER...
Gusty, downsloping winds are expected in the east on Wednesday which
will be responsible for temperatures warming to about 5 to 10
degrees above normal. Gusts of 30 to 40 mph are possible along the I-
40 corridor, but min RH in the area will remain around 20 percent.
Localized critical fire weather conditions may be possible in east
central NM on Wednesday, but concerns will be brief due to a storm
system making its way across northern NM late Wednesday and
Thursday. This will bring another round of below normal temperatures
as well as light precipitation to the area. Ventilation rates will
also trend up with this system, but once it exits by late Thursday,
warmer temperatures and poor ventilation rates will return for the
weekend.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 2:21 AM MST, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
221 AM MST Tue Dec 31 2019
NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
221 AM MST Tue Dec 31 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong west winds of 25 to 35 mph with gusts up to 50 mph will be
possible Wednesday afternoon along the I-40 corridor from Clines
Corners to the Texas border.
A fast moving winter weather system will bring a sharp drop in
temperatures with light snow accumulations through the state
Wednesday night through Thursday. Expect light snow accumulations
with sudden drops in visibility from snow showers and cold breezy
northwest winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
Drought, Northwest Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
Drought, Chuska Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 improved to moderate drought in January 2020.
Drought, West Central Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
Drought, Northwest Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
Drought, Far Northwest Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
Drought, Tusas Mountains Including Chama
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 improved to moderate drought in January 2020.
Drought, Upper Rio Grande Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 improved to moderate drought in January 2020.
Drought, Northern Sangre de Cristo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 improved to moderate drought in January 2020.
Drought, East Slopes Sangre de Cristo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 improved to moderate drought in January 2020.
Drought, Far Northeast Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
Drought, Union County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe drought conditions from December 2019 continued in January 2020.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
- Flooding in South Dakota, January 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867552, 867553, 867554, 867555, 867556, 867557, 867558, 867559, 867560, 867561, 867562.